[Skip to Content]
[Skip to Content Landing]
Article
January 1990

Diagnosing Cutaneous Adverse Reactions to Drugs

Author Affiliations

Dermatology A# Sunnybrook Medical Center 2075 Bayview Ave Toronto, Ontario Canada M4N 3M5

Arch Dermatol. 1990;126(1):94-97. doi:10.1001/archderm.1990.01670250100017
Abstract

Erythema multiforme (EM) develops in a patient on the 10th day of therapy with sulfamethoxazole and trimethoprim. The therapy was initiated for the treatment of an upper respiratory tract infection. The drug treatment was stopped and the patient's condition improved over the subsequent week. For a dermatologist, the above scenario is all too familiar. I will build on this sample clinical problem in the following review; but first, what is the challenge? Ask yourself the following question (as I am sure the patient and referring physician will): Did the drug cause this patient's skin problem? Before we move on, we must establish some facts about the case: let us assume the patient is a 12-year-old boy (if the patient were an adult, would that change your opinions?), the diagnosis is EM without a doubt, and there are no other complicating factors hidden from us. Your opinion could be a clear

First Page Preview View Large
First page PDF preview
First page PDF preview
×